Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds Casespaediatric-dermatology

Paeds Cases · paediatric-dermatology

Explain a severe drug eruption to a parent — OSCE

OSCE communication and shared-planning station: explaining to a parent that their child has DRESS (a severe drug reaction to an anticonvulsant), what it means, why the drug must never be used again, the treatment with corticosteroid, and the plan for ongoing epilepsy care — with empathy, honesty and without overpromising.

osce communication and shared planning5 min readVerification in progress

Target exams

MRCPCH ClinicalRACP DCE
On this page
Study tools

Target exams

MRCPCH ClinicalRACP DCE
Prompt
A mother whose seven-year-old son, started on phenytoin for epilepsy six weeks ago, has developed a fever, a widespread red rash, a swollen face, enlarged glands, and abnormal blood tests wants to know what is wrong with her son, whether the epilepsy medicine caused it, and what happens next.

Candidate instructions

You are the paediatric registrar. You have five minutes to speak with Mrs Patel, whose seven-year-old son Arjun was started on phenytoin for new-onset epilepsy six weeks ago and has just been admitted with a fever, a widespread red rash, a swollen face, enlarged glands, and blood tests showing eosinophilia and hepatitis. You have made the diagnosis of DRESS, a severe drug reaction to the phenytoin. Mrs Patel is frightened and confused — the medicine was meant to help Arjun, not make him ill. Explain what DRESS is in plain language, why the phenytoin caused it, what the treatment and the outlook are, and the plan for his epilepsy going forward — honestly and without overpromising. Answer her questions, check her understanding, and agree a plan with her. [3]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this case. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References3ShowHide
  1. [1]Wei BM, Fox LP, Kaffenberger BH, et al. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms. Part II diagnosis and management. J Am Acad Dermatol, 2024.PMID 37516356
  2. [2]Calle AM, Aguirre N, Ardila JC, et al. DRESS syndrome: A literature review and treatment algorithm. World Allergy Organiz J, 2023.PMID 37082745
  3. [3]Nguyen E, Gabel CK, Yu J, et al. Pediatric drug eruptions. Clin Dermatol, 2020.PMID 33341197
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousEpidermolysis bullosa and inherited blistering disorders — clinical casepaediatric-dermatologyNextExplain allergic contact dermatitis and patch testing to a parent — OSCEpaediatric-dermatology